Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 58, NWS Blacksburg, VA

August 9, 2003Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 9, 2003, 3:48 PM EDT for Greenbrier County, West Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 3:48 PM EDT (19:48 UTC)
Expired
Aug 9, 2003, 5:45 PM EDT
In force
117 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Greenbrier County, WV

The radar

The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 091951
FFWRNK
WVC025-092145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 545 PM EDT

* AT 348 PM EDT...LAW ENFORCEMENT REPORTED STREET FLOODING IN 
  RAINELLE. IN ADDITION...SMALL STREAMS IN THE AREA WERE COMING OUT 
  OF THEIR BANKS. CREEKS LIKELY TO FLOOD INCLUDE...LITTLE SEWELL...
  MEADOW CREEK AND MILL CREEK.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 545 PM EDT       
  INCLUDE
  RAINELLE...   
  RUPERT...
  QUINWOOD...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3822 8039 3778 8061 3785 8077 3815 8084

$$

06
1 follow-up statement
000 
WGUS71 KRNK 092106
FFSRNK
WVC025-092145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT SAT AUG 9 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 545 PM EDT FOR

  WESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

HAS BEEN CANCELLED.

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN 
THE WARNED AREA HAVE RECEDED...ENDING THE FLASH FLOOD THREAT. EVEN 
THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ROADWAYS STILL MAY BE 
COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH 
FLOODED ROADWAYS.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:36 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 9, 3:36 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
336 PM EDT SAT AUG 9 2003

WATER VAPOR SHOWING SHORT WAVE MOVING THRU THE REGION KICKING OFF
SCT SHOWERS AND THUNDERSTORMS.  GREENBIER VALLEY AND NW NC MTNS
HAVING THE BEST AREAL COVERAGE THIS AFTN.  OTHER AREAS COVERAGE IS
CURRENTLY SCATTERED AND SHOULD SPREAD IN AREAL COVERAGE LATER THIS
AFTN INTO EARLY EVENING.  THOSE SEEING THUNDERSTORMS THIS AFTN AND
EVENING WILL PROBABLY SEE PERIODS OF HEAVY DOWNPOURS AND LOCALIZE
FLASH FLOODING.  FLASH FLOOD WATCH CONTINUES THIS EVENING FOR THE
FOOTHILL COUNTIES OF VIRGINIA AND NORTH CAROLINA.

PERSISTENT FORECAST CONTINUES WITH UPPER LEVEL TROUGH STATIONARY IN
THE OHIO/TENN VALLEYS.  SFC TROUGH STATIONARY ALONG THE EAST
COAST.  BERMUDA HIGH RELUCTANT TO LET ANYTHING MOVE FOR THE NEXT
SEVERAL DAYS.  THEREFORE...SCATTERED HIT AND MISS SHOWERS AND
THUNDERSTORMS WILL CONTINUE THRU MONDAY.

ONLY A FEW CHANGES TO EARLY PERIOD.  HAVE INCREASED/ADDED POPS TO
SUNDAY NIGHT FOR THE ENTIRE CWA.  GOOD S/WV MOVING THRU THE REGION
LATE SUNDAY AFTN AND INTO MONDAY MORNING.  GFS/ETA AGREE WITH S/WV
BUT DIFFER ON THE AMOUNT OF PCPN OVERNIGHT SUNDAY.  BEST COVERAGE
LOOKS TO BE NW NC MTNS AND ALONG THE BLUE RIDGE IN VA.

EXTENDED...NOT TO MUCH TO CHANGE IN THE EXTENDED WITH UPPER LEVEL
TROUGH REMAINING WEST OF THE AREA THRU TUE.  WEAK FNT TO MOVE THRU
THE REGION TUE NIGHT...THEN POSSIBLY STALLING IN NC.  THEREFORE
ADDED A CHC TO NC/VA BORDER COUNTIES FOR AFTN/EVENING TSRA.
THU...WEAK CAD EVENT TO BRING FLOW TO THE NE/E.  POSSIBLE PCPN ALONG
THE BLUE RIDGE BUT THINKING BEST CHC WILL BE NW NC MTNS/FOOTHILLS.
FRI AND SAT...RETURN FLOW TO BRING AN INCREASE IN CLOUDS WILL LITTLE
TO NO ENERGY TO GENERATE TSRA.  SO FOR NOW...WILL KEEP WEEKEND DRY.
TEMPS NEAR CLIMO AND GUIDANCE TUE/FRI/SAT.  SLIGHTLY COOLER THAN
CLIMO AND GUIDANCE ON WED WITH FRONTAL PASSAGE AND THU WITH WEAK CAD
EVENT THU.

ROA   67  83  67  83 /  70  40  30  40
LYH   67  83  67  82 /  70  40  30  40
DAN   69  85  68  84 /  70  40  30  40
BLF   62  73  62  72 /  70  40  30  40
LWB   59  73  60  71 /  70  40  30  40
BCB   63  79  62  78 /  70  40  40  40
TNB   62  74  62  74 /  70  40  40  40

.RNK...
NC...FLOOD WATCH FOR THIS EVENING FOR ZONES NCZ003>004...NCZ019>020.

VA...FLOOD WATCH FOR THIS EVENING FOR ZONES VAZ016>017...
VAZ022>024...VAZ032>035...VAZ043.

WV...NONE.
Hazardous weather outlook, Aug 9, 5:35 AM EDT, 10 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SEVERAL PERIODS OF THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...ARE
EXPECTED TODAY. AREAS ALONG AND JUST EAST OF THE BLUE RIDGE THAT GET
REPEATED HEAVY RAINFALL WILL HAVE A THREAT OF FLASH FLOODING.

THEREFORE THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FOR
TODAY AND TONIGHT. THE WATCH EXTENDS FROM ROCKBRIDGE AND AMHERST
COUNTIES IN VIRGINIA...ALONG THE BLUE RIDGE INTO WILKES AND YADKIN
COUNTIES IN NORTH CAROLINA. SEE WBCFFARNK FOR DETAILS.

ALSO...A FLOOD WARNING IS IN EFFECT FOR SOUTH BOSTON ON THE DAN
RIVER. PLEASE SEE WBCFLWRNK FOR MORE INFORMATION.

WATCHES AND WARNINGS CAN ALSO BE VIEWED ON THE BLACKSBURG OFFICE
INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

WITH LITTLE CHANGE IN THE WEATHER PATTERN THROUGH MONDAY THE THREAT
OF HEAVY RAIN AND POSSIBLE FLOODING WILL CONTINUE.

TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.